Restless legs syndrome (RLS) and mirtazapine
I recently started mirtazapine and have had a good initial reaction to the drug – my energy is better, my mood. The one rather major problem is it seems to trigger or exacerbate my RLS. I had been on tramadol (for back pain) about a week before starting mirtazapine and I have read that they can interfere with each other and cause RLS. My question is should I look for another antidepressant or is it possible that this will improve with time. Right now I am awake all night until about 5 AM when I catch a few hours of sleep. It is pretty rough.
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
@pattitoo, I have to say meds work differently on different persons. What I find works well for my very aggrevated case of RLS is a simple thing. You can find it in your nearest pharmacy for a minimal fee. It is called restful leg. My son saw how much I suffered and he told me that it worked for him before, and I told him that I would try it. I have to admit I was skeptical at first, but I put 3 of them under my tongue, and within 15 minutes, I was fine. I have been using them now for over 5 years. Every time I start an episode of RLS, I head for my purse to get 2 to 3 tablets from the small tube they come in, and I place them under my tongue, and they melt quickly, and before you know it, I am back sitting on my couch enjoying the movie I just could not sit and watch 15 minutes before, without jumping up like a crazy person, and stretching my legs all over the place and apologizing to anyone who was in the room for interrupting them, with my dancing around like a clown.
@smileyface55 – even my small town grocery stocks 'Restful Legs" – I've used it for years. But there are times when I need a little more help. I have used 'Requip" for a long while, but last time I called for a renewal of that my dr changed my prescription to "Mirapex" and … I went 10 days with NO leg movement!!!!! It has started again – I guess we all just have to figure out a regimen that works. Hoping your dr. is willing to work with you too!!!
Holy smokes?! I just signed up and I couldnt beleive your post!! I have had crps for 10 yrs in all 4 limbs now. A pain speciaoist decided to try this drug. It has been 2 wks now since I stopped. I was on 25mg 2x a day. I have never been through such a living nightmare. The rls led to the worse muscle spasms and dystopia I have ever had. I broke out in blisters. As a matter of fact the one on my thumb got so bad it ate right to the bone!! I became suicidal etc.. Im not a drama quenn either and dont belong on any other crps group. Im just saying. PLEASE DR GOOGLE THE SIDE EFFECTS… Please. Yes I felt happy too and actually lost 5 lbs. 👍lol
HI, @124811 – welcome to Mayo Clinic Connect. Sounds like you had a really tough time on the medication.
Just wanted to clarify: the medication prescribed by the pain specialist was mirtazapine? If so, was it prescribed for depression, or for a different purpose?
In reply to @rwlovell I am new to Mayo Connect so hope I am doing this right. I am on .5 MG of Roprinorol at dinner & 3 MG of Ropriorol at about 8:30p.m. I still have some RLS between dinner & 8:30, but by around 10 p.m. I can't stay awake. Usually sleep until 5 a.m. or so.
Hope that might help you.
Hi, @kittermanr – welcome to Mayo Clinic Connect. Thanks for providing some of your experience with restless legs syndrome (RLS). You are doing this absolutely right.
Before you went on this regimen of .5 mg ropinirole at dinner and 3 mg at about 8:30, what were your RLS symptoms like?
My symptoms were really bad. Hard to describe, other than I couldn't lie still & I couldn't get to sleep for hours!!! Many nights I would have to get up & walk the floor!!!
@kitterman- I feel for you. I take requip, 3 pills a night. If I get a breakthrough I'm up all night too. I never get up- I'm too tired. Do you take meds for it?
I have had restless legs for the past 25 years, and the symptoms seem to progress in terms of worsening symptoms as I get older. I've been the gamut of treatment options, and I've listened to both other people who may or may not have restless legs (some think that because they move their legs often in bed while they are sleeping that is the same as restless legs…I am of the opinion that is not restless legs since I cannot lay in bed and have to get up and walk …. a lot at night). But, I digress – to address your question about the mirtazapine, my doctor at Mayo Sleep Center said the only anti-depressant that does not exacerbate restless legs is Wellbutrin or Buproprion. I switched from Celexa, which was working in regard to depression to Wellbutrin after consulting her on my initial visit, and it did help. Another 'ah ha' moment came for me when I visited with the Fibromyalgia Department at Mayo, and they informed me that the fact that I am sensitive to so many drugs is not at all unusual. In fact, many drugs designed to relax or relief anxiety have the opposite effect for me – they increase my restless leg symptoms x 10 and sometimes for up to 36 hours. Some of those drugs are: Trazadone, Klonopin, Ativan, Compazine, etc. I hope this helps.
Hi All, I landed here in my quest for information about the correlation between mirtazapine and RLS. The latter had never been an issue for me before starting the mirtazapine. I have been on my current regimine for some time now (over a year) and it hasn't subsided.
For me, taking the med earlier is counter-productive to my sleep. I need to hit that "window" of 20-30 minutes between taking the med and going to bed for optimal sleep.
I wanted to share something that has been helping: I have one of those wedge pillows, and I recently started sleeping with my legs elevated on the wedge…it's really helping! I'm sure there is a solid physiological explanation but I haven't researched it, I'm just relieved to have something that helps.
I do walk regularly. I have a large breed dog (Cane Corso) who needs a lot of exercise, so she makes me get out for an hour or two every day.
Another thing I'm going to try is a weighted blanket. I have one, just have it stowed away somewhere. I love it for other reasons (really does feel like a hug, helps with my anxiety), it's just that my current living situation is temporary and cramped so I have been operating with the basics.
Lastly, my doc is starting me on vistaril PRN today. I have been advised that I can take it every night, once a month, or any frequency in between without concomitant effects.
Just wanted to share my experiences as I continue to find resolution for this most annoying issue, and learn from this community.